Tennessee, 2009

Hail and Damaging Winds in Tennessee, September 6, 2009

September 6, 2009 · NWS OHX · 6 events in 2 counties and zones

As an upper level disturbance moved into northwestern portions of Middle Tennessee during the late morning through early afternoon hours, severe thunderstorms developed producing thunderstorm wind damage across both Stewart and Robertson Counties and large hail in Stewart County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$43,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

As an upper level disturbance moved into northwestern portions of Middle Tennessee during the late morning through early afternoon hours, severe thunderstorms developed producing thunderstorm wind damage across both Stewart and Robertson Counties and large hail in Stewart County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 6, 5:31 AM CST, 5 hours 24 minutes earlier.

Area forecast discussion, Sep 6, 5:31 AM CST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR FORMAT
NATIONAL WEATHER SERVICE NASHVILLE TN
631 AM CDT SUN SEP 6 2009

.UPDATE...FOR 12Z AVIATION DISCUSSION.
&&

.AVIATION...12Z AVIATION DISCUSSION.
UNCERTAINTIES CONCERNING CEILINGS...VSBYS...AND LOCATION
TIMING/DEVELOPMENT...ESPECIALLY BNA...OF SHWRS/TSTMS THRU 07/12Z.
DESPITE 50% ZONE COVERAGE FOR AREAS INCLUDING BNA/CSV...DO NOT
FEEL CONFIDENT IN CAT OR TEMPO WORDING SHWRS/TSTMS...EXPECT TEMPO
CSV 06/21Z TO 07/01Z WHERE POSSIBLE UPPER LEVEL DISTURBANCE PASSAGE
...ALONG WITH OROGRAPHIC LIFTING...COULD INITIATE TSTMS.
BELIEVE VCSH/VCTS BEST BOTH BNA/CSV PER LOCATION TIMING/DEVELOPMENT
CONCERNS. THUS...VFR BNA THRU 07/09Z...THEN MVFR VSBY. VFR CSV...EXCEPT
TEMPO MVFR VSBY..THRU 07/02Z...THEN MVFR VSBYS...07/09Z CEILINGS.
&&

.PREV DISCUSSION... /ISSUED 336 AM CDT SUN SEP 6 2009/

.DISCUSSION...
CURRENT RADAR AND SATELLITE TRENDS INDICATE AN AREA OF LIGHT
SHOWERS MOVING NORTHWARD INTO THE EASTERN PORTIONS OF THE
CWA...AS A SLOW MOVING TROUGH AXIS NOSES TOWARD THE OHIO RIVER
VALLEY. THESE LIGHT SHOWERS ARE ASSOCIATED WITH AN AREA OF WEAK
ISENTROPIC LIFT NOTED ON THE 305K TO 315K SURFACES. 00Z SOUNDING
FROM BNA SHOWS A SLIGHT INCREASE IN MOISTURE TO THE AREA
ESPECIALLY IN THE LOW LEVELS...WHICH SHOULD HELP WITH THE CU
DEVELOPMENT THIS AFTERNOON. LIMITING FACTOR FOR SHOWER AND
THUNDERSTORM POTENTIAL OVER THE NEXT FEW PERIODS MAY BE LACK OF
FORCING OVER MIDDLE TENNESSEE AS MODELS SHOW THE FAVORED AREAS LIE
TO THE NORTH. CURRENT RADAR IMAGERY SUPPORTS THIS AS BETTER
COVERAGE WAS BEING OBSERVED ACROSS THE OHIO RIVER VALLEY.

OVERALL HAVE TRIMMED BACK POPS SLIGHTLY OVER THE NEXT FEW PERIODS
DUE TO THE EXPECTED LACK OF UPWARD MOTION...BUT KEPT THE BEST
POTENTIAL FOR SHOWERS/THUNDERSTORMS OVER THE PLATEAU...ESPECIALLY
AFTER MONDAY WHEN TROUGH AXIS BEGINS TO LIFT OUT OF THE AREA.
GFS/NAM GUIDANCE SHOW A FAVORED PROXIMITY OVER THE EASTERN CWA AS
A WEAK SPEED MAX MOVES OUT OF THE TROUGH BY 12Z MONDAY. COVERAGE
MAY EVEN BE ABSENT OVER THE WESTERN CWA BY LATE MONDAY GIVEN THE
MOISTURE FIELDS AND VEERING WINDS. CLEARING TRENDS ACROSS THE WEST
HALF MAY ALLOW FOR SIGHTLY HIGHER AFTERNOON TEMPS...MID-UPPER
80S...ESPECIALLY BY TUESDAY AND WEDNESDAY.
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31/JBW
Hazardous weather outlook, Sep 6, 4:00 AM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT SUN SEP 6 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-071000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CDT SUN SEP 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

31/JBW

In the hours before

Special weather statement, Sep 6, 10:39 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1139 AM CDT SUN SEP 6 2009

TNZ007-008-026-027-061745-
ROBERTSON-SUMNER-CHEATHAM-DAVIDSON-
INCLUDING THE CITIES OF...SPRINGFIELD...GALLATIN...ASHLAND CITY...
KINGSTON SPRINGS...NASHVILLE
1139 AM CDT SUN SEP 6 2009

...STRONG STORM IN ROBERTSON COUNTY...

AT 1135 AM A STRONG STORM WAS INDICATED BY DOPPLER WEATHER RADAR
FROM SPRINGFIELD TO CROSSPLAINS IN ROBERTSON COUNTY. THIS STORM
IS CAPABLE OF PRODUCING PEA SIZE HAIL AND WIND GUSTS TO 35 MPH.
RAINFALL RATE OF 1 INCH PER HOUR

BOYD

The radar

The Nashville radar (KOHX), 41 km away, was scanning. The volume nearest the first event began at 16:54 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Robertson

When
September 6, 10:55 AM CST
Where
Robertson County, 1.11 mi W of Lakeview
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.550, -86.820

Large tree limbs were blown down blocking roadway.

Thunderstorm Wind, Stewart

When
September 6, 1:48 PM CST
Where
Stewart County, 0.56 mi W of Dover
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.480, -87.840

Damage reported to a car wash roof in Dover. Extent of damage was not reported.

Hail, Stewart

When
September 6, 1:49 PM CST
Where
Stewart County, Dover
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.480, -87.830

Dime size hail was reported in Dover.

Thunderstorm Wind, Stewart

When
September 6, 1:54 PM CST
Where
Stewart County, Dover
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
36.480, -87.830

Part of the Dover Middle School Roof was reported to have been peeled off. Actual percentage of roof peeled off was unknown.

Thunderstorm Wind, Stewart

When
September 6, 1:55 PM CST
Where
Stewart County, 1.11 mi E of Dover
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.480, -87.810

Emergency Manager estimated winds at least 60 MPH at the County's Emergency Management Office.

Thunderstorm Wind, Stewart

When
September 6, 2:30 PM CST
Where
Stewart County, 1.49 mi SSE of Cumberland City
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.380, -87.640

Trees were blown down in Cumberland City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195832, 195833, 195630, 195874, 195834, 195835.